Alert archive / Wyoming / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Cheyenne, WY

August 13, 2022Albany County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 13, 2022, 2:50 PM MDT for Albany County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2022, 2:50 PM MDT (20:50 UTC)
Expired
Aug 13, 2022, 6:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:34 PM MDTFLASH FLOOD2 E Albany, WY1.07 INCHES OF RAIN AND HAIL COVERING GROUND. CREEK FLOODING REPORTED.
Aug 13, 4:20 PM MDTFLASH FLOOD4 Se Albany, WYEASTERN PART OF MULLEN BURN SCAR FLASH FLOODING. FOX CREEK ROAD BETWEEN ALBANY AND WOODS LANDING FLOODED AND CLOSED. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
3601 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WGUS55 KCYS 132050
FFWCYS
WYC001-140000-
/O.NEW.KCYS.FF.W.0008.220813T2050Z-220814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
250 PM MDT Sat Aug 13 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  South Central Albany County in southeastern Wyoming...

* Until 600 PM MDT.

* At 250 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in portions of the Mullen burn scar. Between 0.5 and 1 
  inch of rain has fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Albany, Woods Landing-Jelm, Woods Landing, Lake Owen Campground, 
  Lake Owen, Evans Creek Campground, Miller Lake Campground and 
  Boswell Creek Campground, Highway 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is possible. The heavy rains 
will may trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4119 10617 4121 10611 4124 10602 4119 10598
      4113 10590 4109 10595 4100 10597 4100 10616
      4109 10618

FLASH FLOOD...RADAR INDICATED

$$

Fuller
1 follow-up statement
907 
WGUS75 KCYS 132354
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
554 PM MDT Sat Aug 13 2022

WYC001-140004-
/O.EXP.KCYS.FF.W.0008.000000T0000Z-220814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-
554 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
SOUTH CENTRAL ALBANY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Monday for a 
portion of south central Wyoming.

LAT...LON 4119 10617 4121 10611 4124 10602 4119 10598
      4113 10590 4109 10595 4100 10597 4100 10616
      4109 10618

$$

Fuller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:14 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 13, 11:14 AM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1114 AM MDT Sat Aug 13 2022

.SHORT TERM...(Today through Sunday)
Issued at 315 AM MDT Sat Aug 13 2022

The center of the upper level ridge was situated from eastern CO
into western KS and OK Panhandle. A south to southwest flow on
the backside of the ridge continues to transport monsoonal moisture
from the Desert Southwest north and east into WY and western NE.
A quasi-stationary surface boundary extended from northeast WY
into northwest NE. As predicted by most of the high-resolution
models, convection across portions of east central/southeast WY
and northern NE Panhandle will gradually decrease in areal coverage
overnight. Some areas received between 0.5" and 1" of beneficial
rainfall.

The models and ensembles remain consistent with the continuation
of monsoonal moisture advection as the upper level ridge slowly
shifts southeast into the south central Great Plains this weekend.
Anomalously high precipitable water values of 1" to 1.5" will
prevail. Lifting mechanisms for deep convection are the quasi-
stationary surface boundary bisecting the CWA as well as periodic
shortwaves embedded within the southwest flow aloft. Sounding
profiles depict tall skinny CAPEs upwards of 600 j/kg with 0-6km
shear values 20 kt or less. Steering flow will be weak resulting
in slower storm motion and potential training over the same areas,
increasing the risk for heavy rainfall and localized flooding. The
prime area of concern will be the higher terrain and burn scars.
The Day 1 WPC Excessive Rainfall Outlooks indicate Marginal and
Slight risks along and west of I-25 today. The Slight risk is
along and west of I-25 Sunday, with the Marginal risk extending
across the eastern WY plains into northern and western NE
Panhandle.

The Areal Flood Watch for the I-80 and I-25 corridors including
Rawlins, Cheyenne, Laramie, Guernsey and Wheatland goes into
effect at noon today and is valid through Sunday evening. The
greatest coverage of showers and thunderstorms will be during the
afternoon and evening today and Sunday. High temperatures will
reach the 90s east of the I-25 corridor today, and portions of the
NE Panhandle Sunday. Elsewhere, expect highs from the upper 70s
to upper 80s. Lows tonight will be in the 50s and lower 60s.

.LONG TERM...(Sunday night through Friday)
Issued at 315 AM MDT Sat Aug 13 2022

The long term forecast period is bookended by active weather due to
pushes of monsoonal moisture and a near-stationary high pressure
system. As moisture remains in the area through Monday, the chances
for numerous to widespread showers and thunderstorms also continues.
The primary hazards remain heavy rainfall due to weak steering flow
and very moist columns. Beginning Monday evening, we should see a
rapid drying of the atmosphere and a warming temperatures trend
Tuesday through Thursday. If we begin to see a drier pattern than
what the models are showing, fire weather will likely become a
concern with warm afternoon temperatures, dry weather, and gusty
winds. As of right now, the conditions look to be elevated, but not
critical for fire weather.

Friday, many global models are showing a return, once again, of
monsoonal moisture. Which, you guessed it, will bring an increase in
shower and thunderstorm chances! Stay tuned for more details as next
weekend approaches. However, as of right now, next weekend's set up
looks very similar to this weekend's.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1111 AM MDT Sat Aug 13 2022

Thunderstorms expected across all airports this afternoon. Used
latest HRRR model for timing and duration of convection at each
airport. Confidence growing for thunderstorms to make it into the
Panhandle airports after 00Z and continuing into the evening
hours. Later shifts will need to watch for stratus/fog development
overnight for those areas that do receive rainfall this afternoon
and evening.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Sat Aug 13 2022

A continuous fetch of monsoonal moisture combined with several upper
level disturbances in the southwesterly flow aloft will generate
scattered to numerous showers and thunderstorms today through Monday.
The slower storm motion and potential training over the same areas
will result in periods of heavy rain which may lead to flooding,
especially in and near the burn scars. Winds will be variable and
gusty in the vicinity of thunderstorms. Shower and thunderstorm
chances will decrease by the middle of next week as somewhat drier
aloft returns to the region.

&&

.HYDROLOGY...
Issued at 315 AM MDT Sat Aug 13 2022

Robust monsoonal moisture surges will continue through Monday.
Ensemble members prog precipitable water values between 1" and
1.5" west of the Laramie Range today, shifting east to the I-25
corridor Sunday and Monday. Showers and thunderstorms will be
efficient rain producers. As the better plume of moisture spreads
east with enhanced upper level lift, scattered to numerous showers
and thunderstorms will develop across the Laramie Range and I-25
corridor this weekend. The high-resolution models have struggled
with exactly where the heaviest rainfall will occur but a few
models hint at significant rainfall totals occurring if they
impact an urban corridor. This is present in the 13K-NAM where
the total QPF goes from .18 to 1.75" during a 6-hour period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through Sunday evening for WYZ106-107-109>118.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...LK
AVIATION...GCC
FIRE WEATHER...MAJ
HYDROLOGY...MAJ/AW
Hazardous weather outlook, Aug 13, 3:30 AM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MDT Sat Aug 13 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-119-140930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-East Laramie County-
330 AM MDT Sat Aug 13 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

It will be quite warm this afternoon with highs in the 90s.
Increasing monsoonal moisture will produce isolated to scattered
showers and thunderstorms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous mainly afternoon and evening showers and
thunderstorms are forecast Sunday through Monday. Locally heavy
rainfall may cause minor flooding.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-107-109>118-140930-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
330 AM MDT Sat Aug 13 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous afternoon and evening showers and thunderstorms
will develop. Locally heavy rainfall may cause minor flooding,
especially over the higher terrain and near burn scars. A Areal Flood
Watch goes into effect at noon today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous mainly afternoon and evening showers and
thunderstorms are forecast Sunday through Monday. Locally heavy
rainfall may cause minor flooding. The Areal Flood Watch remains
in effect through Sunday evening.

.Spotter information statement...

Spotters are encouraged to report heavy rain and flooding to the
National Weather Service in Cheyenne.

In the hours before

Local storm report, Aug 13, 11:03 AM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1103 AM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      6 SSE RYAN PARK         41.24N 106.46W
08/11/2022                   CARBON             WY   PUBLIC

            DELAYED REPORT FROM A BAR A RANCH.

&&

GCC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:05 PM MDTSpecial Weather StatementCYSGoshen25 min
Aug 13, 1:54 PM MDTFlash Flood WarningCYSAlbany, Carbon3 hr
Aug 13, 2:54 PM MDTSpecial Weather StatementCYSPlatte51 min
Aug 13, 3:03 PM MDTSevere Thunderstorm WarningCYSAlbany29 min
Aug 13, 3:20 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
Aug 13, 3:28 PM MDTSpecial Weather StatementCYSAlbany32 min
Aug 13, 3:48 PM MDTAreal Flood AdvisoryCYSAlbany27 min
Aug 13, 3:51 PM MDTSpecial Weather StatementCYSAlbany24 min
Aug 13, 4:12 PM MDTFlash Flood WarningCYSAlbany, Laramie, Platte2 hr

Nearby

Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.